Hi Dr. Rassman,
I am 19 years old and have been on Proscar for the last year. My hair loss has begun quite slowly but it is somewhat noticeable around the temple area. Obviously it is hard to tell just how much hair I have saved or whether it has slowed the progression at all. However, in the past few weeks I have altered my dosage and believe it has caused a slight increase in hair loss.
Originally my doctor suggested a 5mg pill cut in half and taken every second day, but after reading your answers here about how long the pill lasts in the system I reassessed with the doctor and decided on a 5mg pill cut into four and taken every day. Seeing as this only changed three weeks ago, do you think it is purely coincidental?
If there is one thing I want all readers to understand it’s that you need to establish a relationship with YOUR doctor, and obtain and resolve your medical issues with them. I’m glad you talked to your doctor before changing the dosing, but if you do have issues you should contact that doctor for his/her take on it.
In general, Propecia (finasteride 1mg) taken every day is used for the treatment of androgenic alopecia (genetic male pattern hair loss). Many men cut the generic finasteride 5mg into four parts (since cutting it in 5 equal pieces is very difficult). Other doctors may have their own opinion and treatment regimen, but the recommended dose is finasteride 1mg taken every day.
Finally, it takes several months before you see any effects (benefits) from finasteride. I occasionally read emails and comments where someone notices some change in their hair (loss or gain) after several days or weeks, but that is unlikely. So what you’re seeing may just be coincidental.